Majority rule and utilitarian welfare

Vijay Krishna, John Morgan

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

We study the welfare properties of majority and supermajority rules when voting is costly and values, costs, and electorate sizes are all random. Unlike previous work, where the electorate size was either fixed or Poisson distributed, and exhibited no limiting dispersion, we allow for general distributions that permit substantial dispersion. We identify conditions on these distributions guaranteeing that a large election under majority rule produces the utilitarian choice with probability one. Absent these conditions, nonutilitarian outcomes are possible, as we demonstrate. We also show that majority rule is the only voting rule with the utilitarian property-strict supermajority rules are not utilitarian.

Original languageEnglish (US)
Pages (from-to)339-375
Number of pages37
JournalAmerican Economic Journal: Microeconomics
Volume7
Issue number4
DOIs
StatePublished - Jan 1 2015

All Science Journal Classification (ASJC) codes

  • Economics, Econometrics and Finance(all)

Fingerprint Dive into the research topics of 'Majority rule and utilitarian welfare'. Together they form a unique fingerprint.

  • Cite this